|Could my labs be tainted?
Mar 28, 2011
Maybe this question belongs in the strange but true category. My viral load has gone from 4000 to 40 and in between since diagnosis and immediate meds 5 years ago. I have had three resistance test done with no resistance to the Kaltera, Truvada, and Isentress regime I am on. Still I can not get a specific answer as to why I stay in virologic failure which causes me concern. One thing I have learned is there are no specific answer when it comes to treating HIV. I drive an hour to a different city to see what is supposedly an HIV specialist. He pulled me through a very difficult time after diagnosis and sever inital reactions to the meds. As a result I have alot of respect for him but he can be intimidating. When I ask him why can i not attain undetectable status I have gotten a variety of one sentence replies. Lack of absorption suspicion resulted in a 'absorption test' which came out normal to my favorite and most insulting, "are you taking the medication?"
During my last visit with a vl of 2,500 down from 4,000 and a CD4 of 520 down from 600 he had a new reply to my repetitive question. "Maybe the labs are tainted." This sounded very serious and despite intimidation I pressed him for more information on his statement. This is a major U.S. laboratory company I guess whose name I shouldn't mention here. My doctor theorized that the lab company does so many of these test that the process could become compromised resulting in inaccurate test results. I have seen some real horror stories when it comes to pharmaceutical companies and quality control for medication so I assume it is possible.
Have you heard of such situations with tainted lab results? Is it worth asking my doctor for a script to go to a different lab?
| Response from Dr. Frascino
I would strongly doubt your "labs have been tainted." You've had a detectable HIV plasma viral load for five years. Certainly there couldn't be a laboratory or technical error every time you had a viral load test! The answer is really much more basic than that. Not all HIV viral strains are alike and consequently they don't all respond to antiretroviral therapy in exactly the same way. In addition every HIVer's immune response to HIV is not identical either. If you are on Kaletra, Truvada and Isentress and three resistance test show no resistance to these drugs, and you've had absorption studies to determine you are getting therapeutic blood levels (thereby proving you are taking your meds!), the best conclusion we can make is that this antiretroviral combination has not been able to completely drive HIV viral load to undetectable levels. At this point your only options are to hold tight and continue monitoring your CD4 count, CD4% and viral loads, hoping that the viral load will eventually be suppressed. (This may be unlikely if you've been on this regimen for a considerable period of time.) Or you could try another regimen, including antiretrovirals that work at different points in the viral lifecycle. For instance, your current regimen doesn't include an NNRTI (non-nuke) or a fusion inhibitor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Night Sweats After Precum Touching Vagina Sign Of HIV AIDS
- Trouble Urinating After Insertive Anal Sex Worried I Have HIV
- White Bumps On Penis After Anal Sex Bottom Worried I Have HIV
- Can Hpv Cause Pain?
- Is Brown Discharge A Symptom Of Vaginal Thrush?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.